Categories

Researchers warn of hazards of inadequately regulated dietary supplements

Posted 15 Jan 2024

After a review of several databases, researchers with Touro College of Pharmacy and Nova Southeastern University’s College of Pharmacy have identified a total of 79,071 reported adverse events related to the use of dietary supplements. The events were reported to U.S. Food and Drug Administration’s (FDA) Center for Food Safety and Applied Nutrition (CFSAN) between 2004 and 2021. Their searches for adverse-event reports included the use of vitamin E (vitamin derivative), beta-sitosterol (plant sterol) yohimbine, kava kava, kratom, garcinia cambogia, herbal products, and OxyElite Pro (marketed for weight loss).

Key points made in their paper include:

  • Vitamin E supplementation has documented interaction with several routine medications.
  • Over a thousand adverse events regarding the use of a prostate support supplement called Super Beta Prostate containing beta-sitosterol were reported to CFSAN in the past two decades. Most of the reports involved finding blood in the urine.
  • Poison centers
Read the rest

Drug-related liver injury: call for better regulation of supplements

Posted 26 July 2021

Medical Journal Australia – InSight 

DOCTORS at a Sydney liver transplant centre have raised concerns about the rising rate of drug-induced liver injury (DILI) cases linked to herbal and dietary supplements, warning these cases are often at the severest end of the spectrum.

Paracetamol remains the drug most commonly linked to DILI, a study of DILI cases at Royal Prince Alfred Hospital’s AW Morrow Gastroenterology and Liver Centre found.

There were 115 paracetamol-related cases and 69 non-paracetamol related cases at the centre over the 12 years to 2020. Of the non-paracetamol DILI cases, antibiotics and antifungals were the most commonly implicated medicines (19 cases). However, the proportion of cases linked with herbal and dietary supplements (15 cases) grew steadily over the period, from 15% to 47% of the non-paracetamol cases.

Cases linked with herbal or dietary supplements had especially poor prognoses, the study found, with 90-day … Read the rest